Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 14, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 12, 2000, 2:00 AM EDT for Oceana County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2000, 2:00 AM EDT (06:00 UTC)
- Expired
- May 12, 2000, 2:45 AM EDT
- In force
- 45 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 108 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 2:15 AM EDT | Thunderstorm Wind 53 E | Shelby, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 120600 SVRGRR MIC127-120645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 200 AM EDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OCEANA COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 245 AM EDT * AT 158 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF PENTWATER TO 15 MILES SOUTHWEST OF HART...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HART AROUND 215 AM EDT SHELBY AROUND 215 AM EDT NEW ERA AROUND 215 AM EDT HESPERIA AROUND 235 AM EDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IMMEDIATELY ! KWG/BDM NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 10:30 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, May 11, 10:30 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1030 PM EDT THU MAY 11 2000 TRYING TO INGEST ALL OF THE NEW 00Z UPPER AIR DATA AND ASSESS THE POTENTIAL OF SVR WX OVERNIGHT AND ALSO FLASH FLOODING. WARM FRONT IS CURRENTLY EXTENDING FROM THE LOW IN IOWA EAST ACROSS SRN WI THEN CURVING SE INTO WRN OH. SFC DEW PTS SOUTH OF THE WARM FRONT ARE IN THE 65 TO 70 DEGREE RANGE WHILE 850 MB DEWPTS OF 16-18C ARE AIMED AT SW MI FROM THE SW. WITH MCS/S CURRENTLY DEVELOPING UPSTREAM AND EXPECTED TO PROPAGATE EAST ALONG THE WARM FRONT... BELIEVE IT MAY TURN INTO AN ACTIVE OVERNIGHT PERIOD. WHILE SOME SVR WX SEEMS POSSIBLE FROM CURRENT ACTIVITY MOVING EAST ACROSS SRN WI... IT APPEARS THIS MAY TURN INTO MORE OF A HEAVY RAIN EVENT. FAIRLY UNIDIRECTIONAL WSW FLOW ALOFT SUGGESTS THE POSSIBILITY OF SOME TRAINING/BACK-BUILDING. AFTER HEAVY RAINS A FEW DAYS AGO...3 HRLY FLASH FLOOD GUIDANCE VALUES FROM THE NCRFC ARE NOW AROUND 1.5 INCHES ACROSS MOST OF THE CWFA. (1 HRLYS ARE ONLY ABOUT ONE INCH.) GIVEN AVAILABLE MOISTURE AND SURFACE FRONT/THETA-E RIDGE LAYING ACROSS THE AREA... WILL ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE CWFA OVERNIGHT AND FRIDAY MORNING. *** THE NWS OFFICES IN MICHIGAN ARE CONDUCTING A USER SURVEY TO LEARN MORE ABOUT HOW THE AREA FORECAST DISCUSSION (AFD) IS UTILIZED. PLEASE COMPLETE THE SHORT QUESTIONNAIRE AT WWW.CRH.NOAA.GOV/GRR/AFD.HTM THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE A BETTER PRODUCT FOR YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE QUESTIONNAIRE PLEASE CONTACT RANDY GRAHAM AT (616) 949-0643 X766 *** .GRR...FLASH FLOOD WATCH OVERNIGHT AND FRIDAY MORNING...ALL OF THE GRR CWFA. MEADE
In the hours before
Special weather statement, May 11, 11:00 PM EDT, 3 hours before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1100 PM EDT THU MAY 11 2000 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS...ISOLATED SEVERE WEATHER IS POSSIBLE ACROSS SOUTHWEST MICHIGAN OVERNIGHT AS STRONG THUNDERSTORMS MOVE EAST FROM SOUTHERN WISCONSIN. THE MAIN THREAT HOWEVER IS FOR HEAVY RAINFALL AND LOCAL FLASH FLOODING OVERNIGHT AND EARLY FRIDAY. DISCUSSION...A STRONG WARM FRONT WILL BE OVER SOUTHWEST MICHIGAN OVERNIGHT BEFORE LIFTING NORTH OF THE AREA ON FRIDAY. A VERY MOIST AND UNSTABLE AIR MASS WILL INTERACT WITH THE WARM FRONT TO CREATE WIDESPREAD SHOWERS AND THUNDERSTORMS OVERNIGHT. SOME OF THESE STORMS MANY CONTAIN LOCALLY VERY HEAVY RAINFALL. SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE NEEDED DURING THE OVERNIGHT PERIOD. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR FRIDAY THROUGH MONDAY... A BETTER THREAT FOR SEVERE WEATHER WILL COME ON FRIDAY AFTERNOON AND FRIDAY NIGHT AS A STRONG COLD F2RONT INTERACTS WITH A VERY UNSTABLE AIR MASS. MUCH COOLER WEATHER WILL FOLLOW FOR THE REST OF THE WEEKEND AND EARLY NEXT WEEK. BDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:10 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 50 min |
| May 12, 2:27 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 48 min |
| May 12, 2:41 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 49 min |
| May 12, 2:55 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 50 min |
| May 12, 3:05 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 40 min |
| May 12, 3:20 AM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 40 min |
| May 12, 1:45 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 30 min |
| May 12, 2:25 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 25 min |
| May 12, 2:50 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 25 min |
| May 12, 3:18 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 27 min |
| May 12, 4:27 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 33 min |
| May 12, 6:08 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 37 min |
| May 12, 6:45 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 30 min |
| May 12, 7:08 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 37 min |
| May 12, 7:13 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 32 min |
| May 12, 7:26 PM EDT | Flash Flood Warning | GRR | Allegan | 3 hr |
| May 12, 7:54 PM EDT | Tornado Warning | GRR | Allegan, Kalamazoo | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.